Can Over-the-Counter Drugs Make Your Tinnitus Worse?


Picture of medications

Many medications help you feel a lot better, but you could inadvertently be making your tinnitus worse in the process if you take certain kinds. Several medications are ototoxic, meaning they are toxic to the ear and your hearing.

Some worsen your ability to hear, while others cause or increase tinnitus. Unfortunately, some very common over-the-counter medications can also make tinnitus worse. However, there are steps you can take to reduce or avoid the problem.

Aspirin and NSAIDs

Aspirin and non-steroidal anti-inflammatory drugs (NSAIDs) are godsends to those who need to reduce pain and inflammation, or (in the case of aspirin) deal with heart disease. However, these very basic medications have long been known to cause tinnitus, that ringing or rushing sound in your ear that can drive you nuts. The medications can also make existing tinnitus worse. The really bad news is that you don’t even have to be a heavy user of these medications. Moderate use has also led to an increased incidence of tinnitus.

Find a Substitute

The most obvious way to avoid this is to find a substitute, if at all possible. Ask your doctor if there are medications you can take that have a lower risk. If that’s not possible, you have to work on protecting yourself and your hearing while you take the medication in question.

Monitor Your Hearing

If you do have to take medication like aspirin and can’t use a substitute, notify your doctor about your tinnitus and then get your hearing tested. An ototoxic drug might not stop at just worsening that ringing sound. Periodically have your hearing retested to ensure nothing more serious is going on. Contact your doctor immediately if the tinnitus becomes very bad.

Also, avoid other situations that could make tinnitus worse, such as exposure to very loud sounds.

Work with a hearing specialist, too, to identify ways to mitigate the tinnitus. You may need a white-noise machine running when you sleep, or there may be other ways to move that tinnitus into the background so that it doesn’t interfere with your life too much. Be sure all of your doctors and your hearing specialist communicate with each other.

Tinnitus can severely impact your quality of life, and it doesn’t necessarily get better when you stop ototoxic medications. Therefore, you have to be very careful about what and how much aspirin or NSAIDs you take. By working with an audiologist and your doctors to find a better solution, you have a good chance of improving your quality of life and fending off more of that ringing or rushing sound.

Want more information?

Checkout these related articles

Person holding their ear in pain.
Kevin St. Clergy
| September 17, 2020

Why Does My Tinnitus Seem Worse Today?

Persistent ringing in your ears? Understanding the causes can help you avoid the bad days. […]

Read More…

Woman with a banana up to her ear
Kevin St. Clergy
| August 19, 2020

That’s Not a Dinner Bell Ringing in Your Ears, But They Might Be Related!

What you consume can determine the state of your overall health. It can also be used to control your tinnitus. […]

Read More…

Picture of sad senior man looking out the window
Kevin St. Clergy
| August 11, 2020

Depression? Ringing in Your Ears? Some Treatments Help Both

Is the ringing in your ears causing your depression or is your depression causing the ringing in your ears? […]

Read More…

Find A Hearing Expert Near You Today

Discover everything you need to know about hearing loss and hearing aids and find top local hearing experts.

Find An Expert